Wyoming, 2016Avalanche in Wyoming, December 23, 2016
December 23, 2016 · NWS RIW · 1 event in 1 county or zone
A snowboarder went missing on December 23rd. He was walking on a cornice that failed and triggered an avalanche below him.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A snowboarder went missing on December 23rd. He was walking on a cornice that failed and triggered an avalanche below him. The snowboarder was swept over a large cliff and buried in an area called Beards Wheat Field. He was found by a search dog after avalanche hazard work with explosives was performed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 22, 9:48 PM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Dec 22, 9:48 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
948 PM MST Thu Dec 22 2016
.Short Term...Tonight Through Sunday
Dry west flow aloft will be over western and central Wyoming
tonight through Friday Morning. Temperatures will gradually
warm. A Pacific low pressure storm system is expected to begin
to bring snowfall to western Wyoming Friday evening with snowfall
likely to become widespread Friday night and Saturday with some
light snow possible through Saturday night. Snowfall of 7 to 12
inches is possible in the Teton mountains with locally heavier
amounts possible. The lower elevations of the west could see 3 to
6 inches of snow. A cold front will move south from Montana and is
expected to begin to bring snowfall to the northern mountains of
Wyoming Saturday with snowfall likely to become widespread in the
mountains through Saturday night. Snowfall is expected to spread
into the lower elevations Christmas Eve and Christmas Day.
Snowfall of 6 to 10 inches is possible in the Bighorn, Absaroka
and Wind River mountains with 2 to 4 inches in the lower
elevations of the north and 3 to 6 inches in central areas,
fremont and Natrona counties. Strong north to northwest winds of
20 to 30 mph with gusts to 45 mph will cause areas of blowing and
drifting snow across the north and east.
.Long Term...Sunday Night Through Thursday
With the 500mb low in western Nebraska and moving ENE Sunday
evening, the forecast area will be on the backside of the strong
trough under the coldest air (700mb temps around -15C). Strong NW
wind across Johnson county will diminish through the night as the
low pulls further to the east. A weak shortwave trough following
the system in the NW flow will slightly enhance snow showers over
the higher terrain through the night. This trough is now further
north compared to previous forecasts, so expecting precipitation
activity to taper off quicker than previously forecast. Colder air
will still allow temperatures to drop to near or below zero Monday
and Tuesday, especially in areas where clouds clear out. Another
weak shortwave trough will follow Monday evening with little
precipitation expected. Overall effect though is to continue the
surface pressure gradient across the area such that breezy to windy
conditions remain through the RKS/South Pass to CPR wind corridor,
and likely across SE WY.
No chance for ridging is in sight as model guidance indicates moist
westerly flow moves quickly through the Pacific Northwest and brings
snow to the far western WY mountains by late Tuesday afternoon. The
500mb gradient looks to be strong enough over the area Tuesday night
into Wednesday to imply that mid level and surface flow will be
strong, especially in the foothills and across the southern half of
WY. This system seems to have its own Pacific cold front from the
west (as compared to a Canadian one that moves down from the north).
After impacting much of the area Wednesday through early Thursday
morning, it also quickly moves through the area. Decent ridging
then develops over the western US on Thursday, likely warming up the
higher elevations, but trapping the cold air in the valleys and
basins. At present, WY looks be be relatively dry through the New
Year's weekend.
&&
.Aviation.../06Z Issuance/
West of the divide...KBPI/KJAC/KPNA/KRKS Terminals
Mainly VFR conditions will prevail through around 03Z Saturday. Thje
exception will be in vicinity of KRKS where some lower ceilings will
be around as a trough moves by to the south. Wind should remain
light to moderate. Lowering ceilings and visibilities are possible
in vicinity of KJAC as a Pacific system moves in from the west after
around 04Z.
East of the divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Continued forecast of VFR conditions for the forecast period. KCPR
will be breezy to windy with gusts from 20 to 35 kts for a long
period after 06Z/Fri as surface pressure gradient remains in place
due to the upcoming large scale storm system. Clouds will increase
and low to 6-8K feet by 00Z/Sat. Precipitation not expected east of
the divide until after 00Z Sunday.
&&
.Fire Weather...
Dry west flow aloft will be over western and central Wyoming
tonight through Friday Morning. Temperatures will gradually
warm. A Pacific low pressure storm system is expected to begin
to bring snowfall to western Wyoming Friday evening with snowfall
likely to become widespread Friday night and Saturday with some
light snow possible through Saturday night. Snowfall of 7 to 12
inches is possible in the Teton mountains with locally heavier
amounts possible. The lower elevations of the west could see 3 to
6 inches of snow. A cold front will move south from Montana and is
expected to begin to bring snowfall to the northern mountains of
Wyoming Saturday with snowfall likely to become widespread in the
mountains through Saturday night. Snowfall is expected to spread
into the lower elevations Christmas Eve and Christmas Day.
Snowfall of 6 to 10 inches is possible in the Bighorn, Absaroka
and Wind River mountains with 2 to 4 inches in the lower
elevations of the north and 3 to 6 inches in central areas,
fremont and Natrona counties. Strong north to northwest winds of
20 to 30 mph with gusts to 45 mph will cause areas of blowing and
drifting snow across the north and east. With cold air in the
valleys and basins and temperature inversions aloft...smoke
dispersal is expected to be poor through the weekend.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...None.
&&
SHORT TERM...C.Baker
LONG TERM...McDonald
AVIATION...Hattings
FIRE WEATHER...C.Baker
Hazardous weather outlook, Dec 22, 2:06 AM MST, 21 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
206 AM MST THU DEC 22 2016
WYZ001>020-022>030-231100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
206 AM MST THU DEC 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SATURDAY AND CHRISTMAS DAY...A PACIFIC STORM SYSTEM WILL SPREAD
SNOW INTO THE WEST ON SATURDAY. A COLD FRONT WILL DROP SOUTH
ACROSS CENTRAL WYOMING SATURDAY NIGHT, SPREADING SNOW AND GUSTY
NORTH WIND ACROSS THE AREA. STRONG NORTH WIND, BLOWING AND
DRIFTING SNOW AND BITTER COLD WIND CHILL TEMPERATURES ARE POSSIBLE
ACROSS EASTERN JOHNSON COUNTY, AND THE INTERSTATE 25 AND 90
CORRIDORS CHRISTMAS DAY AND EVENING.
TUESDAY...SNOW AND WIND INCREASING ACROSS THE NORTHWEST
MOUNTAINS. BREEZY TO WINDY CONDITIONS DEVELOPING ACROSS MUCH OF
THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Avalanche, Teton & Gros Ventre Mountains
- When
- December 23, 12:00 AM MST to 11:59 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
A snowboarder was walking on a cornice that failed and triggered an avalanche below him. The snowboarder was swept over a large cliff and buried in an area called Beards Wheat Field. He was found by a search dog after avalanche hazard work with explosives was performed.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, December 23 to 24, 201660 kt wind · 33 events
- Winter Weather in Kansas, December 23, 20162 injured · 3 events
- Winter Storm in Utah, December 23 to 26, 201616 events
- Winter Weather in Wisconsin, December 23, 201614 events
- Blizzard and Winter Storm in Idaho, December 23 to 25, 201611 events
- Heavy Snow and High Wind in California, December 23 to 24, 2016$10,000 · 70 kt wind · 8 events
- Blizzard and Winter Storm in Wyoming, December 23 to 26, 20166 events
- Heavy Snow in Nevada, December 23 to 25, 20165 events
- Winter Storm in California, December 23 to 24, 20164 events
- Winter Weather in Colorado, December 23, 20163 events
- Dense Fog in Utah, December 23, 20163 events
- Flood and Heavy Snow in Nevada, December 23 to 24, 2016$1,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666086.